Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 360, NWS Memphis, TN

July 16, 2003Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 16, 2003, 5:57 PM CDT for Marshall County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 5:57 PM CDT (22:57 UTC)
Expired
Jul 16, 2003, 6:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Marshall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KMEG 162257
SVRMEM
MSC093-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 630 PM CDT.

* AT 550 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES SOUTHEAST OF SLAYDEN TO RED BANKS...
  MOVING SOUTH AT 5 MPH.

* CITIES IN THE PATH OF THE STORMS THROUGH 630 PM CDT INCLUDE...
  HOLLY SPRINGS...MARIANNA...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THESE STORMS. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.PENNY SIZE HAIL IS POSSIBLE WITH THESE STORMS. IF YOU ARE IN THE 
PATH OF THESE STORMS...MOVE TO A STURDY SHELTER

.HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3498 8938 3493 8971 3464 8969 3459 8933

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED JUL 16 2003

.SYNOPSIS...
18Z SFC MAP PLACES A WEAK FRONT ACROSS NE ARK THRU NW TN. AN
ASSOCIATED WEAK SHRTWV TROF IS SITUATED FROM THE NORTHEASTERN U.S.
TO THE MIDSOUTH. PERSISTENT UPPER LEVEL ANTICYCLONE IS SITUATED OVER
THE FOUR CORNERS REGION AND IS EXPECTED TO REMAIN THERE FOR QUITE
SOME TIME.

.TONIGHT...
FRONT WILL MOVE INTO N MS TONIGHT. STRONG UPPER LEVEL SUBSIDENCE HAS
PREVENTING WIDESPREAD CONVECTION TO DEVELOP ALONG THE FRONT DESPITE
GOOD LOW LEVEL INSTABILITY AS INDICATED BY SFC BASED CAPE AND LI. AS
A RESULT...ONLY A FEW ISOLATED SHRA/TS HAVE DEVELOPED ALONG THE
FRONT AND MAINLY ACROSS EASTERN SECTIONS OF THE AREA WHERE CAP IS
NOT AS OVERWHELMING. ONCE SUN GOES DOWN...EXPECT THE CU FIELD AND
ANY SHRA/TS TO DISSIPATE LEAVING CLEAR SKIES ACROSS THE REGION.
TONIGHTS LOWS SHOULD BE COOLER THAN LAST NITE AND MAV NUMBERS ARE
GENERALLY ACCEPTED.

.THURSDAY...
FRNT MOVES SOUTH AND WEST OF THE REGION WITH SFC HIGH OVER THE OHIO
VALLEY REGION DOMINATING THE WEATHER. 850 TEMPS CLIMB TO AROUND +19
TO +20 WHICH CORRELATES WITH MID 90S FOR HIGHS ACROSS THE AREA.

.FRIDAY...
ANOTHER WEAK FRONT WILL APPROACH THE REGION FROM THE NORTH TO BE
SITUATED OVER SO MO AND KY BY 00Z AND BISECT THE REGION BY 12Z SAT.
SITUATION RATHER SIMILAR TO TODAY. GOOD LOW LEVEL INSTABILITY IN
PLACE W/ SFC BASED CAPES OF 3500-4000J/KG AND LIS OF AROUND -9.
HOWEVER...FORCING IS RATHER WEAK. THEREFORE...IT SEEMS THAT
WIDESPREAD CONVECTION IS UNLIKELY.

.SATURDAY...
WEAK ILL-DEFINED FRNT STALLS OVER N MS. WEAK FORCING ALONG THE FRONT
WILL KEEP THREAT FOR RAIN LOW...BUT CONSIDERING THE PRESENCE OF THE
FRONT AND GOOD INSTABILITY AROUND FEEL THAT POPS ARE JUSTIFIED.

.SUNDAY...
NEXT UPPER SHRTWV WILL APPROACH THE REGION IN THE NW FLOW AROUND THE
UPPER WESTERN HIGH. STRENGTH OF THE SHRTWV IS A BIT SUSPECT...GFS
MAY POSSIBLY BE HAVING SOME CONVECTIVE PROBLEMS. IN ANY CASE...SFC
LOW OVER KS WILL MOVE EWRD AND BNDRY OVER MIDSOUTH WILL RACE NEWRD
POSSIBLY AS A WARM FRONT. WITH SHRTWV AROUND WILL KEEP A SLIGHT
CHANCE FOR STORMS AROUND ON SUNDAY WITH SOMEWHAT BETTER CHANCES
SUNDAY NITE ACROSS WESTERN ZONES AS A REAL COLD FRONT WILL APPROACH
THE REGION. SUNDAY COULD BE THE WARMEST DAY (CLOUD DEPENDENT) SO FAR
AS GFS 850 TEMPS RISE TO ABOUT +20 ACROSS THE  REGION.

.MONDAY THRU WEDNESDAY...
COLD FRONT WILL MOVE THROUGH THE REGION AND LOOKS LIKE THIS WILL BE
THE BEST CHANCE FOR WIDESPREAD RAIN. AIRMASS BEHIND THE FRONT IS
MUCH COOLER WITH GFS SUGGESTING THAT 850 TEMPS WILL FALL TO AROUND
+12 BY WEDNESDAY. CONSIDERING THE DIFFERENCE IN THE TWO
AIRMASSES...MAY HAVE TO KEEP A CLOSE EYE ON SVR POTENTIAL FOR MONDAY.

.PRELIM NUMBERS...
MEM 75/94 76/95 76 00022
MKL 68/93 70/94 72 00122
JBR 72/94 74/95 75 00122
TUP 72/93 72/94 74 20012

.MEG...NONE.

VALLE
Hazardous weather outlook, Jul 16, 3:36 AM CDT, 14 hours 21 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A WEAK FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA...MAINLY THE
SOUTHEASTERN PART OF THE MIDSOUTH. THE STORMS WILL STAY BELOW SEVERE
LIMITS.  AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID
90S...MAINLY WEST OF THE MISSISSIPPI RIVER...BRINGING HEAT INDICES
CLOSE TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...

HIGH TEMPERATURES WILL RISE INTO THE MID 90S DURING THE AFTERNOON
HOURS THURSDAY THROUGH SATURDAY...BRINGING HEAT INDICES NEAR 105
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, Jul 16, 4:27 PM CDT, 1 hour 30 minutes before
MSZ009-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT WED JUL 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PRENTISS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF JUMPERTOWN AT 427
PM CDT...MOVING SOUTH AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PRENTISS COUNTY...INCLUDING THE CITY OF BOONEVILLE...SHOULD
MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:06 PM CDTSevere Thunderstorm WarningMEGBenton39 min
Jul 16, 4:45 PM CDTSevere Thunderstorm WarningMEGPrentiss30 min
Jul 16, 4:49 PM CDTSevere Thunderstorm WarningMEGBenton41 min
Jul 16, 5:30 PM CDTSevere Thunderstorm WarningMEGMarshall30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.